Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS State College, PA

May 1, 2017Juniata County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 1, 2017, 9:10 PM EDT for Juniata County, Perry County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2017, 9:10 PM EDT (01:10 UTC)
Expired
May 1, 2017, 10:04 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Juniata County, PA, Perry County, PA

The radar

The State College radar (KCCX), 85 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:12 PM EDTTornado WatchSPC8 hr
May 1, 5:54 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.7
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS51 KCTP 020110
SVRCTP
PAC067-099-020215-
/O.NEW.KCTP.SV.W.0041.170502T0110Z-170502T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
910 PM EDT MON MAY 1 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Juniata County in central Pennsylvania...
  Perry County in south central Pennsylvania...

* Until 1015 PM EDT

* At 910 PM EDT, a severe thunderstorm was located over Big Spring
  State Park, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Newport, Duncannon, Loysville, Ickesburg, Richfield, Perulack,
  Spruce Hill, East Waterford, New Bloomfield and Shermansdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

A tornado watch remains in effect until 1000 PM EDT for central
Pennsylvania.

LAT...LON 4019 7760 4023 7761 4029 7767 4028 7771
      4033 7773 4069 7712 4068 7704 4064 7700
      4064 7694 4057 7699 4047 7695 4042 7702
      4038 7703 4033 7692 4028 7733 4029 7733
      4026 7742 4032 7736 4032 7737
TIME...MOT...LOC 0110Z 236DEG 41KT 4029 7764 

HAIL...<.75IN
WIND...60MPH
 
$$

KF
2 follow-up statements
977 
WWUS51 KCTP 020140
SVSCTP

Severe Weather Statement
National Weather Service State College PA
940 PM EDT MON MAY 1 2017

PAC067-099-020215-
/O.CON.KCTP.SV.W.0041.000000T0000Z-170502T0215Z/
Juniata PA-Perry PA-
940 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHEASTERN JUNIATA AND NORTHEASTERN PERRY COUNTIES...

At 940 PM EDT, a severe thunderstorm was located near Mexico, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Newport, Duncannon, New Bloomfield, Ickesburg, Richfield, Mexico, New
Buffalo, Liverpool, Millerstown and Thompsontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

A tornado watch remains in effect until 1000 PM EDT for central
Pennsylvania.

LAT...LON 4037 7734 4052 7740 4069 7712 4068 7704
      4064 7700 4064 7694 4057 7699 4047 7695
      4042 7702 4038 7703 4037 7701
TIME...MOT...LOC 0140Z 235DEG 45KT 4051 7726 

HAIL...<.75IN
WIND...60MPH
 
$$

KF
581 
WWUS51 KCTP 020204
SVSCTP

Severe Weather Statement
National Weather Service State College PA
1004 PM EDT MON MAY 1 2017

PAC067-099-020213-
/O.CAN.KCTP.SV.W.0041.000000T0000Z-170502T0215Z/
Juniata PA-Perry PA-
1004 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUNIATA AND
NORTHEASTERN PERRY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
south central Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 4037 7734 4052 7740 4069 7712 4068 7704
      4064 7700 4064 7694 4057 7699 4047 7695
      4042 7702 4038 7703 4037 7701
TIME...MOT...LOC 0202Z 236DEG 41KT 4066 7696 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 8:02 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 1, 8:02 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
802 PM EDT Mon May 1 2017

.SYNOPSIS...
A strong cold will push east across the Commonwealth this
afternoon into early tonight. The front will usher in brisk
west to northwest winds and cooler air for Tuesday. Fair weather
with milder temperatures will occur Wednesday under a weak
ridge of high pressure. A new storm system is likely to affect
the region from Thursday afternoon through Friday. Much colder
air is expected for late Friday through the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Updated information for severe thunderstorm watch
across the southeast until 11 PM.

Line of storms just moving across the office now.

Tornado Watch #185 in effect until 10 PM...

Earlier discussion below.

Latest radar shows a line of moderate showers moving toward my
western zones. So far no lighting being observed but stability
is eroding as breaks begin developing in the cloudcover of the
warm sector that covers just about the entire CWA. Far eastern
areas are experiencing the last vestiges of the cool air damming
and marine layer that has kept cool- moist conditions in place.

Conditions are falling into place for a widespread outbreak of
potentially severe thunderstorms and even some isolated strong
tornadoes. RAP is depicting EHI's of 1-3 (anything greater than
1 is significant) already in place over Central Pa. Deep layer
shear is simultaneously a very impressive 50-70kt over most of
my CWA.

The main line of convection is starting to form over eastern
Ohio, and the HRRR tracks it east across the area between about
20-01Z. The main mode of convection looks to be linear with
bowing segments/QLCS storms, but the potential for rotation
within isolated elements will be very high. LCL's are marginal
but within the parameters that if a supercells begins to show
strong gate to gate shear, tornadogenesis will be very possible.

SPC has continued the ENHANCED risk over practically all of PA.

Forecast storm total rainfall amount by midnight tonight will
range from one-half of an inch, to one inch in some areas of
Ncent and NW PA.

Afternoon high temps should reach the mid/upr 70s...to near
80F in some of the Central and Southern Valleys. Anything
slightly warmer than this spells more significant severe
weather concerns, and could prompt SPC to raise the Day 1
outlook into the MDT category across portions of the state,
considering the existing llvl boundaries and highly anomalous
low-mid level shear.

A narrow north/south ribbon of +3-4 sigma PWAT air along and
just ahead of the cold front will support some locally heavy
downpours and storm total QPF by 04Z Tuesday up over one inch
in some spots. WPC highlights a small portion of my NERN zones
with a MARGINAL risk of heavy rain/flooding. It's still too soon
(with some uncertainties) to get into any type of flood watches
at this point.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Expect significant convection to be ongoing/near to exiting the
extreme eastern CWA during the late evening hours tonight. Cold
front forcing the convection will move east through the state
overnight into Tuesday morning, advecting much chillier air into
the state.

Scattered to numerous rain showers may linger until 06Z before
weak post frontal ridging slides east over the region after
midnight accompanied by drier and cooler lvll air.

Lows early Tuesday will vary from the mid 40s across the NW
mtns, to the upper 50s in the SE.

GEFS axis of 2-3 sigma WSW 850 mb winds and the presence of
45-50 kt winds occupying the top of the well-mixed layer (at
around 4-5 kft agl Tuesday afternoon) will lead to sfc wind gusts
easily in the 30 to 35 kt range, and perhaps even 5-10 kts
higher.

High temps Tuesday afternoon will be in the L50s across the NW
mtns...L60s just to the SE of the I99/Rt 220 corridor, and upper
60s near and to the SE of I-81.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Cyclonic flow will dominate the region through much of the long
term period with one upper trof exiting at the start of the
period and a second arriving late week. Early on, a gusty NW
wind and unsettled light showery weather will persisting mainly
for the northern part of the state right into Wednesday.

A chance for a more widespread/soaking (MDT to HVY) rain
arrives Thu afternoon into Fri, as the latest 00Z Operational
GFS/EC run and their EFSs are coming into decent/converging
agreement with an area of low pressure progged to develop along
the southern Appalachians and the lift north-northeastward.

Although this event shows some pretty strong signals (even at
this long time range) for a potential, widespread 1-2 inch
rainfall late in the upcoming week, A wide and varying array of
models solutions has been present prior to the latest model run
or two to throw some uncertainty into the mix w/respect to the
specific timing and amount of showers across the CWA.

Fri night and Saturday will turn windy and quite cool with
isolated rain showers falling across the central mtns, while
the Alleghenies experiences more numerous rain showers...likely
changing over to snow showers across most of the region. Cyclonic
flow will begin to wane early next week, with slowly improving
conditions, as the second upper trof lifts out.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The main factors for the beginning of this forecast will be the
diminishing threat for thunderstorms. A continuing forecast
issue will be the gusty winds and low level windshear.

Two thin lines of convection will continue to move through the
area through sunset. One line will move toward KMDT and KLNS
with the other set to affect KJST and KAOO over the next few
hours.

As the convection slides east overnight, winds will shift to
the west northwest and remain gusty...15 to 20kts with gusts to
30 kts through the forecast period.

VFR conditions will develop overnight and continue during the
day.

Outlook...

Wed...Showers ending NW. MVFR cigs west becoming VFR. Decreasing
winds.

Thu-Sat...Widespread sub-VFR with periods of rain.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte/Martin
SHORT TERM...Lambert
LONG TERM...Lambert/Gartner
AVIATION...Tyburski/Head
Hazardous weather outlook, May 1, 7:08 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
708 PM EDT Mon May 1 2017

PAZ036-056>059-063>066-021845-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
708 PM EDT Mon May 1 2017

...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ012-018-019-025>028-034-035-037-041-042-045-046-049>053-021845-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
708 PM EDT Mon May 1 2017

...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ004>006-010-011-017-024-033-021845-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
708 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Martin

In the hours before

Local storm report, May 1, 8:39 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
839 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     PINE GROVE MILLS        40.74N  77.87W
05/01/2017                   CENTRE             PA   TRAINED SPOTTER

            LARGE TREE DOWN.

&&

EVENT NUMBER CTP1701135

JMC
Local storm report, May 1, 8:44 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     BURNHAM                 40.64N  77.56W
05/01/2017                   MIFFLIN            PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

EVENT NUMBER CTP1701137

JMC
Local storm report, May 1, 8:54 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
854 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     BOALSBURG               40.77N  77.79W
05/01/2017                   CENTRE             PA   911 CALL CENTER

            NUMEROUS TREES DOWN NEAR MILITARY MUSEUM

&&

EVENT NUMBER CTP1701138

TYBURSKI
Special weather statement, May 1, 9:02 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
902 PM EDT MON MAY 1 2017

PAZ027-049-050-020130-
Union PA-Mifflin PA-Snyder PA-
902 PM EDT MON MAY 1 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF UNION...MIFFLIN...AND
SNYDER COUNTIES UNTIL 930 PM EDT...

At 902 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Laurelton Center to near Alfarata. Movement
was northeast at 40 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Mifflinburg, Milton, Yeagertown, Alfarata, Weikert, Reedsville,
Snyder-Middleswart State Park, Forest Hill, Sand Bridge State Park,
McClure, Vicksburg, Reeds Gap State Park, New Columbia, Belltown,
Beaver Springs, Troxelville, Spruce Run Reservoir, Laurelton Center,
Penns Creek and Burnham.

LAT...LON 4073 7719 4061 7766 4082 7745 4085 7736
      4098 7721 4109 7688 4107 7686 4102 7686
TIME...MOT...LOC 0102Z 233DEG 35KT 4093 7729 4069 7750

KF
Local storm report, May 1, 9:03 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
903 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     PLEASANT GAP            40.86N  77.74W
05/01/2017                   CENTRE             PA   TRAINED SPOTTER

            TREE DOWN.

&&

EVENT NUMBER CTP1701139

JMC
Local storm report, May 1, 9:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
904 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     UNIVERSITY PARK         40.80N  77.86W
05/01/2017                   CENTRE             PA   911 CALL CENTER

            PINE TREES BLOCKING BURROWES ROAD AT WARING COMMONS

&&

EVENT NUMBER CTP1701140

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:01 PM EDTSpecial Weather StatementCTPBedford, Fulton, Huntingdon44 min
May 1, 8:18 PM EDTSpecial Weather StatementCTPMontour27 min
May 1, 8:29 PM EDTSevere Thunderstorm WarningCTPBedford, Franklin, Fulton, Huntingdon46 min
May 1, 8:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Sullivan36 min
May 1, 8:47 PM EDTTornado WarningCTPFranklin, Fulton, Huntingdon26 min
May 1, 8:55 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Union3 hr
May 1, 9:02 PM EDTSpecial Weather StatementCTPUnion28 min
May 1, 9:55 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Snyder80 min
May 1, 10:06 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Snyder, Sullivan and 1 more3 hr
May 1, 10:55 PM EDTSpecial Weather StatementCTPJuniata, Perry, Snyder65 min
May 1, 11:55 PM EDTSpecial Weather StatementCTPColumbia, Dauphin, Northumberland, Perry, Schuylkill80 min
May 2, 4:35 AM EDTWind AdvisoryCTPBedford, Blair, Cambria, Cameron, Clearfield, Elk and 3 more14 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.